[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 13, 1975

Organophosphate Poisoning

JAMA. 1975;231(2):180. doi:10.1001/jama.1975.03240140040025
Abstract

The organophosphate pesticides are widely used as insecticides in homes and on farms. These compounds share certain common characteristics that are important to the clinician: all are cholinesterase inhibitors of varying potency, all may penetrate the intact skin, and all are capable of causing acute intoxication characterized by diffuse parasympathetic stimulation.

Diagnosis depends on a history of exposure, characteristic symptoms and signs, and laboratory verification that plasma and red blood cell cholinesterase levels are depressed. Milby1 warns that results of the cholinesterase test should not be awaited in cases of severe intoxication. Rather, the clinician, acting on a history of exposure and on his clinical impression, should begin treatment immediately by administering massive doses of atropine sulfate (2 to 4 mg) intravenously and repeating the dose at five- to ten-minute intervals until signs of atropinization appear. Pralidoxime chloride may also be needed to overcome severe muscle weakness.

In the

×